Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 23, 2023, 12:17 PM CDT for 8 counties in Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2023, 12:17 PM CDT (17:17 UTC)
- Expired
- Apr 23, 2023, 1:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 121 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 12:28 PM CDT | TSTM WND DMG | 1 Ene Raymondville, TX | BLOWING DEBRIS WITH SHEET METAL PIECES LOFTED HUNDREDS OF FEET IN THE AIR ALONG A THUNDERSTORM OUTFLOW. TIMING ESTIMATED BY RADAR. |
| Apr 23, 12:30 PM CDT | TSTM WND DMG | 1 W Raymondville, TX | ROOF PEELED BACK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:54 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 5.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2723 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 13.2
The text
As transmitted.
214
WUUS54 KBRO 231717
SVRBRO
TXC047-061-215-247-261-427-489-505-231800-
/O.NEW.KBRO.SV.W.0013.230423T1717Z-230423T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
1217 PM CDT Sun Apr 23 2023
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Kenedy County in Deep South Texas...
Southern Jim Hogg County in Deep South Texas...
Hidalgo County in Deep South Texas...
Starr County in Deep South Texas...
Northwestern Cameron County in Deep South Texas...
Southern Brooks County in Deep South Texas...
Willacy County in Deep South Texas...
Southeastern Zapata County in Deep South Texas...
* Until 100 PM CDT.
* At 1216 PM CDT, severe thunderstorms were located along a line
extending from 38 miles east of Kenedy County Wind Farms to near
Rudolph to 7 miles west of Santa Catarina to 7 miles west of Falcon
Dam, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Edinburg, Zapata, Rio Grande City, Raymondville, Roma, Elsa,
Edcouch, Santa Rosa and Lyford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2631 9739 2624 9794 2637 9880 2635 9890
2639 9893 2640 9909 2650 9910 2654 9917
2672 9921 2689 9933 2698 9895 2694 9804
2719 9730 2695 9729 2642 9715
TIME...MOT...LOC 1716Z 319DEG 38KT 2693 9692 2663 9781 2666 9871 2657
9929
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Mejia1 follow-up statement
366
WWUS54 KBRO 231746
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
1246 PM CDT Sun Apr 23 2023
TXC047-247-231756-
/O.CAN.KBRO.SV.W.0013.000000T0000Z-230423T1800Z/
Jim Hogg TX-Brooks TX-
1246 PM CDT Sun Apr 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JIM HOGG AND SOUTHERN
BROOKS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
Deep South Texas.
LAT...LON 2642 9715 2631 9739 2624 9794 2637 9880
2635 9890 2639 9893 2640 9909 2650 9910
2654 9917 2672 9921 2680 9895 2676 9794
2684 9744 2695 9729
TIME...MOT...LOC 1746Z 319DEG 38KT 2671 9671 2641 9760 2644 9849 2635
9907
$$
TXC061-215-261-427-489-505-231800-
/O.CON.KBRO.SV.W.0013.000000T0000Z-230423T1800Z/
Kenedy TX-Hidalgo TX-Starr TX-Cameron TX-Willacy TX-Zapata TX-
1246 PM CDT Sun Apr 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN KENEDY...HIDALGO...STARR...NORTHWESTERN CAMERON...
WILLACY AND SOUTHEASTERN ZAPATA COUNTIES...
At 1246 PM CDT, severe thunderstorms were located along a line
extending from 45 miles northeast of Beach Access Six to Porfirio to
7 miles west of Mccook to near Fronton, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Edinburg, Harlingen, Rio Grande City, Raymondville, Roma, Elsa,
Edcouch, Santa Rosa, Lyford and La Villa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2642 9715 2631 9739 2624 9794 2637 9880
2635 9890 2639 9893 2640 9909 2650 9910
2654 9917 2672 9921 2680 9895 2676 9794
2684 9744 2695 9729
TIME...MOT...LOC 1746Z 319DEG 38KT 2671 9671 2641 9760 2644 9849 2635
9907
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MejiaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:15 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 23, 12:15 PM CDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1215 PM CDT Sun Apr 23 2023
...New AVIATION...
.SHORT TERM...
(Today through Monday)
Issued at 222 AM CDT Sun Apr 23 2023
The most significant weather during this portion of the whole
forecast is still expected to occur today, and forecast reasoning
remains the same. A weak cold front will ease towards the BRO CWFA
from the north while, simultaneously, a shortwave embedded within
the general west to east 500 mb flow passes through the region.
These features, combined with ample moisture, daytime heating, and
wind shear, will result in a threat for large hail and damaging
winds, a fact reflected in the Storm Prediction Center Day 1
Convective Outlook, which keeps the entire BRO CWFA in a Slight
Risk of severe weather. Thus, have indicated large hail and
damaging winds for today from around sunrise until around sunset
in the forthcoming official forecast. The HRRR model, which
handled the severe weather event in the region this past Friday
pretty well in terms of timing and location of convection,
suggests a bow echo event across Deep South Texas and the Rio
Grande Valley today, so would not be surprised if the convection
begins as isolated supercells, with hail and wind, along the cold
front, then rapidly transitions to a wind-threat-only bow echo
feature. Time will tell and we will see.
Additionally, the Weather Prediction Center Day 1 Excessive Rainfall
Outlook has a Marginal Risk of flooding rainfall for nearly all of
the BRO CWFA for today, with a Slight Risk of flooding rainfall
right along the border with the CRP CWFA. As a result, have also
placed a mention of heavy rainfall in the official forecast for
today for the entire region, including the Rio Grande Valley. Given
the fact that soils are thirsty for precipitation per the latest
Texas drought map, with much of the BRO CWFA in a moderate drought,
will forgo issuing a Flood Watch at this time. And, if a bow echo
feature does indeed develop, it will likely be too progressive to
pose a real flood thread.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 222 AM CDT Sun Apr 23 2023
Any lingering rain will be on its way out Monday night as high
pressure nudges in over the region. Southeasterly flow returns
Tuesday as temperatures climb to near normal Tuesday and back into
the 90s Wednesday. Another cold front is set to trudge through the
region sometime Thursday. Models differ on the evolution of the
front, so went with the NBM, which currently has the front through
here Thursday morning and a 20 to 30 percent chance for rain. Yet
another cold front is forecast to near the County Warning Area (CWA)
during the day Saturday. Models differ on rain chances this far out,
so kept only a 20 percent chance for rain next Saturday and we'll
see how things evolve during the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Sun Apr 23 2023
A line of strong to severe thunderstorms currently located over
the northern Ranchlands will continue to move south affecting
HRL, BRO and MFE within the next 1 to 2 hours. These storms will
be capable of producing gusty winds, heavy rain, frequent cloud to
ground lightning and small hail. VFR conditions will give way to
MVFR conditions and as the line moves through we could see a
brief period of IFR to LIFR conditions. Airport Weather Warnings
will be issued as warranted. Once storms move past MVFR
conditions will prevail into the overnight and early morning hours
across all aerodromes with light to moderate northerly winds.
&&
.MARINE...
Issued at 222 AM CDT Sun Apr 23 2023
Today through Monday...Buoy 42020 reported east winds around 19
knots gusting to around 23 knots with seas slightly over 5.5 feet
with a period of 7 seconds at 150 CDT/650 UTC. Adverse marine
conditions are anticipated along the Lower Texas Coast during the
period due to the intrusion of a weak cold front. Small Craft
Exercise Caution is likely to be needed due to winds and seas, and
a Small Craft Advisory cannot be entirely ruled out, especially
for the Gulf of Mexico waters. Additionally, a complex of strong
to severe thunderstorms is forecast to pass over the lower Texas
coastal waters today, and Special Marine Warnings may be needed to
account for damaging winds and hail. Mariners are urged to
closely monitor marine conditions, especially through the next 24
hours.
Monday Night through Saturday...Mostly favorable marine conditions
are anticipated most of the period. A cold front Thursday may bring
Small Craft Exercise Caution to low-end Small Craft Advisory
conditions Thursday afternoon into Thursday night. Otherwise, light
to moderate onshore winds and seas are forecaSt throughout the
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 82 65 76 68 / 80 40 30 10
HARLINGEN 83 63 79 67 / 80 40 30 10
MCALLEN 82 63 77 67 / 70 40 40 10
RIO GRANDE CITY 83 61 74 65 / 70 30 30 10
SOUTH PADRE ISLAND 78 68 75 71 / 80 40 30 10
BAYVIEW/PORT ISABEL 81 65 77 69 / 80 40 30 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Monday evening for TXZ451-454-455.
GM...Small Craft Advisory until 6 AM CDT Monday for GMZ150-155-170-
175.
&&
AVIATION...68-McGinnisHazardous weather outlook, Apr 23, 5:27 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Brownsville TX 527 AM CDT Sun Apr 23 2023 TXZ248>255-351-353>355-451-454-455-241000- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 527 AM CDT Sun Apr 23 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight A Severe Thunderstorm Watch is in effect for all of Deep South Texas and the Rio Grande Valley until at least 2 PM CDT. A line of strong to severe thunderstorms races southeast this morning into the afternoon. Damaging winds and large hail are the main concerns with a tornado or two not completely ruled out. Heavy rainfall associated with thunderstorms may produce localized flooding of low-lying and poor-drainage areas today. There is a High Risk of Rip Currents at the local beaches through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional scattered thunderstorms next Wednesday night and Thursday may be strong to potentially severe producing hail and gusty winds along with heavy rainfall. There is a High Risk of Rip Currents at the local beaches through 7 PM CDT Monday. An elevated rip current risk is possible through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-241000- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 527 AM CDT Sun Apr 23 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight A Severe Thunderstorm Watch is in effect for all of the Lower Texas Coastal Waters until at least 2 PM CDT. Scattered strong to potentially severe thunderstorms are possible later this morning into the afternoon across all coastal waters. These storms will be capable of producing strong gusty winds, poor visibility in heavy rainfall, large hail, isolated water spouts and lightning strikes. A Small Craft Advisory is in effect for the Gulf of Mexico waters from 0 to 60 nautical miles offshore until 6 AM CDT Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional strong thunderstorms are possible next Thursday. These storms will be capable of producing strong gusty winds, poor visibility in heavy rainfall and lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 23, 10:37 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1037 AM CDT Sun Apr 23 2023
TXZ248-249-231615-
Jim Hogg TX-Zapata TX-
1037 AM CDT Sun Apr 23 2023
...A strong thunderstorm will impact portions of northwestern Jim
Hogg and northeastern Zapata Counties through 1115 AM CDT...
At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm near
Thompsonville, or 18 miles west of Hebbronville, moving southeast at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Escobas, South Fork Estates, Randado and Thompsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
Deep South Texas.
&&
LAT...LON 2720 9858 2698 9867 2696 9899 2727 9919
2727 9880 2735 9880 2735 9876
TIME...MOT...LOC 1537Z 313DEG 30KT 2726 9898
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MejiaSpecial weather statement, Apr 23, 11:10 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1110 AM CDT Sun Apr 23 2023
TXZ249-250-231700-
Brooks TX-Jim Hogg TX-
1110 AM CDT Sun Apr 23 2023
...Strong thunderstorms will impact portions of northeastern Jim Hogg
and Brooks Counties through NOON CDT...
At 1109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riviera to 6 miles west of Falfurrias
Junior High School to near Las Lomitas. Movement was south-southeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Falfurrias, Encino, Rachal, La Colonia Park, Airport Road Addition,
Falfurrias Junior High School, Pleasant Park, El Coyote Ranch
Airport, Falfurrias Fire Station and Cantu Addition.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
Deep South Texas.
&&
LAT...LON 2727 9852 2726 9803 2688 9799 2682 9823
2697 9857 2734 9853 2734 9852
TIME...MOT...LOC 1609Z 356DEG 20KT 2733 9782 2722 9826 2735 9863
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MejiaThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:11 AM CDT | Rip Current Statement | BRO | Cameron, Kenedy, Willacy | 3 days |
| Apr 23, 5:22 AM CDT | Small Craft Advisory | BRO | 37 hr | |
| Apr 23, 10:37 AM CDT | Special Weather Statement | BRO | Jim Hogg | 38 min |
| Apr 23, 10:55 AM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 50 min |
| Apr 23, 11:04 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy, Willacy | 41 min |
| Apr 23, 11:08 AM CDT | Special Marine Warning | BRO | 67 min | |
| Apr 23, 11:10 AM CDT | Special Weather Statement | BRO | Brooks | 50 min |
| Apr 23, 11:21 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 114 min |
| Apr 23, 11:42 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy and 1 more | 48 min |
| Apr 23, 12:08 PM CDT | Areal Flood Advisory | BRO | Jim Hogg | 112 min |
| Apr 23, 12:17 PM CDT | Special Marine Warning | BRO | 58 min | |
| Apr 23, 12:40 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Hidalgo, Willacy | 50 min |
| Apr 23, 12:54 PM CDT | Special Weather Statement | BRO | Hidalgo, Starr | 36 min |
| Apr 23, 1:01 PM CDT | Special Weather Statement | BRO | Starr | 29 min |
| Apr 23, 1:09 PM CDT | Special Marine Warning | BRO | 96 min | |
| Apr 23, 1:09 PM CDT | Tornado Warning | BRO | Cameron | 22 min |
| Apr 23, 1:21 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 24 min |
| Apr 23, 1:29 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Willacy | 46 min |
| Apr 23, 1:32 PM CDT | Special Marine Warning | BRO | 28 min | |
| Apr 23, 1:35 PM CDT | Tornado Warning | BRO | Cameron | 25 min |
| Apr 23, 1:44 PM CDT | Areal Flood Advisory | BRO | Cameron, Hidalgo, Willacy | 2 hr |
| Apr 23, 1:50 PM CDT | Special Marine Warning | BRO | 3 min | |
| Apr 23, 1:57 PM CDT | Areal Flood Advisory | BRO | Cameron | 2 hr |
| Apr 23, 2:01 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 3 hr |
| Apr 23, 2:09 PM CDT | Areal Flood Advisory | BRO | Starr | 66 min |
| Apr 23, 2:10 PM CDT | Special Weather Statement | BRO | Cameron | 35 min |
| Apr 23, 2:21 PM CDT | Special Marine Warning | BRO | 24 min | |
| Apr 23, 2:45 PM CDT | Special Marine Warning | BRO | 30 min | |
| Apr 23, 2:57 PM CDT | Special Marine Warning | BRO | 2 hr | |
| Apr 23, 4:20 PM CDT | Special Marine Warning | BRO | 115 min | |
| Apr 23, 4:59 PM CDT | Special Marine Warning | BRO | 91 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.